Share Facebook


06-12-2013, 05:59 PM   #1
DanceMom
Senior Member
Prednisone

I mentioned in another thread that I'm glad that A has a little more time on the Prednisone. For her it has been so helpful and with vacations approaching I'm okay with not weaning just yet. Because she's going to be on Prednisone for 3+ months I want to educate myself about potential risks and side effects and what to expect when it comes time to wean. What I'm not sure of is what constitutes "long term use"? What should I expect if she starts experiencing symptoms again once she starts tapering?

I'll probably have more questions once I start getting answers, lol.
__________________
A is 12

Diagnoses: Immune Dysfunction, Hypogammaglobulinemia, Asthma, Allergies

Treatment: Privigen (IVIG), Flovent, Zyrtec, Cellcept
06-12-2013, 06:23 PM   #2
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Three months is considered long term.
DS was on it for three months last summer.
Watch for Cushing syndrome.
Dexa scan and bone age scan was recommended for DS due to the long term use.
Increase calcium - we used peptamen jr since it had calcium lock.
Weaning brought moodiness
Swelling in arms legs hands feet trunk face
Joint pain
Fatigue
Be cautious with any surgical or dental procedure for a long time after weaning.
Let any doc know how much pred she was on and for how long.
__________________
DS - -Crohn's -Stelara
06-12-2013, 07:04 PM   #3
DanceMom
Senior Member
I've definitely been pushing calcium (dairy products, broccoli, okra, calcium fortified OJ, etc) and limiting her salt intake. That is easy enough to do. I'll have to research Cushing Syndrome.....
06-12-2013, 07:14 PM   #4
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son needed a PPI to protect his stomach from the very beginning of starting Prednisone.
During weaning he had a few bad days where I held my breath and thought he would need to stop the weaning. But, it was just his body adjusting and he ended up getting off prednisone on schedule. He would have a BM with blood, occasional headaches, joint pain, was very tired, and emotional. It took till about 2 weeks from being off completely for him to feel good. I would check in with the nurse often just to report what was happening and she was always encouraging and let me know what he was going through was normal.

xxxKeeping my fingers crossed everything goes well!! xxx
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
06-12-2013, 07:42 PM   #5
DanceMom
Senior Member
So during the wean I should expect her to feel pretty crappy and have some of her symptoms return? To be quite honest, that really sucks. What a way to start a new school year.....
06-12-2013, 11:22 PM   #6
Mehita
Forum Monitor
 
Mehita's Avatar
 
Join Date: Nov 2011
Location: Minnesota

My Support Groups:
DS has never had a problem weaning, but it's around the 5-10mg week that my radar goes back up. Hopefully you won't have symptoms as you taper if 6MP is working of her. Stay positive!

The only thing we've really noticed is that his appetite drops pretty significantly when finally off the pred. Keep in mind that pred increases appetite in some people so a decrease when no longer on it is somewhat normal.

We're done tapering in 5 days...
__________________
Mom of DS, age 17, dx Crohn's and Celiac Oct 2008
- Remicade, started Nov 2013, added Solumedrol June 2015
- added Methotrexate/Folate March 2016
- Multivitamins, Probiotics, Vit D
- Small bowel resection, Jan 2013
06-13-2013, 10:23 AM   #7
crohnsinct
Senior Member
 
Join Date: Mar 2012
Location: Connecticut

My Support Groups:
O never had any problems on prednisone. Slight puffiness but we watched her salt intake and it was minimal. Some night sweats and some joint pain but that could have been disease to as it was right after dx. As she tapered lose bm's and blood returned which only signaled the Remicade wasn't working all the way so we went back up on Prednisone and tweaked Remi. After 6 months she was totally off Prednisone with no issues what so ever.

She was also put on a PPI at dx with the Prednisone but our GI said that was more for stomach inflammation rather than PPI use and that he didn't buy the Prednisone/PPI connection. Then after prednisone was stopped and she only had a month of PPI left and I asked if I should refill one month (anticipating stopping PPI) or three (mail order) I was told 3 because if she ever went back on Prednisone she would need it. Wish I had a tape recording to show him his own discrepancies! She is still on PPI. Hoping to stop in July...but I digress....GOOD LUCK!
__________________
Daughter O dx 2/1/12 at age 12
Crohns & Remicade induced Psoriasis
Remicade
Methotrexate (12.5mg wkly - oral)
Vit d 2000IU
Multi vitamin plus iron
Calcium
Folic Acid
Previously used - Prednisone, Prevacid, Enteral Nutrition

Daughter T dx 1/2/15 at age 11
Vitaligo, Precoscious puberty & Crohns
Methotrexate (15mg weekly oral)
Enteral Nutrition
Entocort
IBD-AID Diet
Vit d 1000IU
Calcium
Folic Acid
Previously used: Mtx injections
06-14-2013, 05:42 AM   #8
Dexky
To save time...Ask Dusty!
 
Dexky's Avatar
 
Join Date: May 2010
Location: Kentucky

My Support Groups:
My son has had two "long term" pred courses. The first (3 months) brought extreme appetite, mood swings, and puffiness. Weaning did not seem to cause any additional problems. The second, I don't think, was quite that long. While he still had some of the usual symptoms, they were less severe that go-round. Both times, he was put on Nexium that was discontinued after taper. For our GI, it's just standard practice. He's never needed PPI following taper.

Now, he preloads his weekly Humira with 20mg pred and has no reaction at all to that weekly dose.
__________________
Mark, father of EJ

EJ dx w/ Crohn's 12/09
PSC 3/10

No more 6mp
Currently in the Humira Club
06-15-2013, 08:15 AM   #9
CrohnsKidMom
Senior Member
 
CrohnsKidMom's Avatar
 
Join Date: Mar 2013
Location: (Canada), Nova Scotia

My Support Groups:
My son started Pred on Apr 1. We started to wean off in May, hoping to have him completely off by Jul 1, but had to stop the weaning process as he could not tolerate Imuran. He is currently at 1/2 the original Pred dose. He gained 10 lbs in April and looks quite puffy, but that seems to have levelled off now. Only other side affects from Pred have been good-a return of energy, playful, etc. He has started MTX and we are continuing the wean of Pred now. If MTX works, he'll be off Pred by end of Aug. Longer than we had hoped, but what can you do?!
Reply

Thread Tools


All times are GMT -5. The time now is 04:08 PM.
Copyright 2006-2017 Crohnsforum.com